Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 93, NWS Great Falls, MT

August 10, 2005Blaine County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 10, 2005, 2:41 PM MDT for Blaine County, Montana. It was in force for 79 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2005, 2:41 PM MDT (20:41 UTC)
Expired
Aug 10, 2005, 4:00 PM MDT
In force
79 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Blaine County, MT

The radar

The Great Falls radar (KTFX), 181 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 3:00 PM MDTHAIL 0.755 S Lloyd, MTHAIL LASTED FOR TEN MINUTES. MOSTLY PEA SIZED. 0.60 INCHES OF RAIN ACCOMPANIED STORM.
Aug 10, 4:10 PM MDTHAIL 1Hays, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 102043
SVRTFX
MTC005-102200-
/O.NEW.KTFX.SV.W.0093.050810T2041Z-050810T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
241 PM MDT WED AUG 10 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BLAINE COUNTY IN NORTH CENTRAL MONTANA

* UNTIL 400 PM MDT

* AT 235 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 3 MILES
  EAST OF ROCKY BOY...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MADDUX BY 305 PM MDT
  NEAR CLEVELAND BY 315 PM MDT
  7 MILES NORTHWEST OF HAYS BY 400 PM MDT

HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM.

PENNY AND NICKEL SIZED HAIL HAVE BEEN REPORTED IN BOX ELDER AND AT 
STONE CHILD COLLEGE IN ROCKY BOY WITH THIS STORM. IF YOU ARE IN THE 
PATH OF THIS STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4796 10865 4810 10953 4822 10953 4822 10955
      4828 10955 4829 10951 4838 10952 4839 10849

$$
2 follow-up statements
000 
WWUS55 KTFX 102121
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
320 PM MDT WED AUG 10 2005

MTC005-102200-
/O.CON.KTFX.SV.W.0093.000000T0000Z-050810T2200Z/
BLAINE MT-
320 PM MDT WED AUG 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM MDT FOR
SOUTHERN BLAINE COUNTY...

AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 25 MILES EAST OF ROCKY BOY...MOVING EAST AT 30
MPH.

PENNY SIZED HAIL FELL IN BOX ELDER AND NICKEL SIZED HAIL FELL IN 
ROCKY BOY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR CENTRAL MONTANA.

LAT...LON 4796 10865 4810 10953 4822 10953 4822 10955
      4828 10955 4829 10951 4838 10952 4839 10849

$$
000 
WWUS55 KTFX 102130
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
329 PM MDT WED AUG 10 2005

MTC005-102200-
/O.CON.KTFX.SV.W.0093.000000T0000Z-050810T2200Z/
BLAINE MT-
329 PM MDT WED AUG 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM MDT FOR
SOUTHERN BLAINE COUNTY...

AT 324 PM MDT...A TRAINED WEATHER SPOTTER REPORTED PENNY SIZED HAIL 
5 MILES SOUTH OF LLOYD. THIS STORM WAS LOCATED 24 MILES SOUTH OF 
CHINOOK...MOVING EAST AT 30 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR CENTRAL MONTANA.

LAT...LON 4796 10865 4810 10953 4822 10953 4822 10955
      4828 10955 4829 10951 4838 10952 4839 10849

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:10 PM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 10, 12:10 PM MDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1210 PM MDT WED AUG 10 2005

UPDATE TO AVIATION SECTION

.DISCUSSION...

WILL UPDATE FORECAST PACKAGE FOR MINOR ADJUSTMENTS TO POPS AND
WEATHER. CONVECTIVE ACTIVITY HAS STARTED EARLY WITH ISOLATED
THUNDERSTORMS MOVING ACROSS SOUTHWEST MONTANA AND OVER THE
NORTHWEST. GENERAL FORECAST THEME OF ADDITIONAL CONVECTIVE ACTIVITY
THIS AFTERNOON LOOKS ON TRACK. EMANUEL

&

.PREV DISCUSSION...ISSUED 358 AM MDT WED AUG 10 2005

TODAY THROUGH FRIDAY...AREA WILL REMAIN UNDER WESTERLY FLOW ALOFT
TODAY AND MODELS INDICATE ANOTHER SHORTWAVE MOVING ACROSS THE
NORTHERN ZONES LATER THIS MORNING AND AFTERNOON. WILL CONTINUE WITH
THE IDEA OF CHANCE POPS FOR THE NORTHERN ZONES AND SLIGHT CHANCE
POPS FOR THE SOUTHERN ZONES. IT LOOKS LIKE THERE WILL BE ENOUGH
INSTABILITY AND WIND SHEAR TO MENTION THE THREAT OF STRONGER
THUNDERSTORMS...MAINLY OVER THE CENTRAL ZONES. THURSDAY INTO FRIDAY
MODELS INDICATE THE AREA WILL COME UNDER THE INFLUENCE OF CANADIAN
AIR WILL WILL RESULT IN COOLER TEMPERATURES BY FRIDAY. THURSDAYS
HIGH TEMPERATURES WILL BE TRICKY IN THE NORTH DUE TO UNCERTAINTIES
WITH THE TIMING OF THE CANADIAN COLD FRONT. HAVE OPTED TO LEAVE
INHERITED FORECAST HIGH TEMPERATURES FOR THURSDAY ALONE FOR NOW.
COOLER CANADIAN AIRMASS WILL BE OVER THE AREA FRIDAY AND CLOUD COVER
COULD ALSO HELP HOLD HIGH TEMPERATURES DOWN. THERE COULD BE SOME
WEAK SHORTWAVES THURSDAY INTO FRIDAY AND EXPECT SOME MOISTURE TO BE
IN PLACE MAINLY OVER THE NORTHERN ZONES. WITH UPSLOPE FLOW ALSO IN
PLACE OVER THE NORTHERN ZONES WILL CONTINUE THE SLIGHT CHANCE TO
CHANCE POPS. IN THE SOUTH EXPECT LESS MOISTURE BUT ALSO BETTER
INSTABILITY SO WILL CONTINUE WITH SLIGHT CHANCE POPS THERE.

FRIDAY NIGHT THROUGH MONDAY NIGHT...MEDIUM RANGE MODELS CONTINUE IN
GOOD AGREEMENT...ADVERTISING AN UPPER LEVEL TROUGH EXTENDING FROM
CENTRAL CANADA INTO THE PACIFIC NW AND NORTHERN ROCKIES THROUGH THE
PERIOD. TEMPS WILL BE WELL BELOW NORMAL SATURDAY WITH CANADIAN
SURFACE HIGH HIGH PRESSURE OVER NORTHCENTRAL MT...THEN MODERATE SOME
ON SUNDAY BEFORE A REINFORCING SURFACE HIGH DROPS SOUTH SUNDAY
NIGHT. WILL HAVE TEMPERATURES GENERALLY IN THE 60S ACROSS NORTHERN
ZONES SATURDAY WITH TEMPS IN THE 70S ACROSS THE SW VALLEYS. TEMPS
WILL THEN RECOVER INTO THE LOWER TO MID 70S FOR SUNDAY AND MONDAY.
OVERNIGHT TEMPERATURES WILL GENERALLY BE IN THE 40S ACROSS LOWER
ELEVATIONS...HOWEVER WOULD NOT BE SURPRISED TO SEE TEMPS IN THE 30S
IF SKIES CLEAR AT NIGHT. CYCLONIC NW FLOW ALOFT AND UPSLOPE SURFACE
WINDS WILL KEEP THE PERIOD UNSETTLED WITH ENOUGH INSTABILITY FOR A
SLIGHT CHANCE OF SHOWERS...BUT EXPECT PRECIP AMOUNTS TO BE FAIRLY
LIGHT THROUGH THE PERIOD. HOENISCH

TUESDAY THROUGH WEDNESDAY...GFS MOVES INTO FAIR AGREEMENT WITH ECMWF
DURING THIS PERIOD.  SHORT WAVE RIDGE OVER CWA TUESDAY FOR DRY BUT
COOL CONDITIONS.  BY LATE AFTERNOON THE RIDGE SLIDES EAST WITH
WESTERLY FLOW ALOFT SHIFTING SOUTHWESTERLY.  LIMITED MOISTURE IN
THIS FLOW RESULTS IN ISOLATED SHOWERS AND THUNDERSTORMS OVER THE FAR
SOUTHERN THEN SOUTHEASTERN PORTIONS OF THE CWA.  WARMER AIR IN THE
SOUTHWEST FLOW MODERATES TEMPERATURES TO NEAR SEASONAL VALUES
WEDNESDAY.   EK

&&

.AVIATION...
UPDATED 1810Z.
MOIST AND UNSTABLE WESTERLY FLOW ALOFT WITH EMBEDDED SHORTWAVE
ENERGY WILL CONTINUE TO TRIGGER WIDELY SCATTERED CONVECTION THROUGH
TODAY WITH ACTIVITY AGAIN INCREASING IN THE AFTERNOON AND EVENING
HOURS AND GENERALLY FOCUSED ALONG THE STALLED FRONTAL
BOUNDARY...WHERE A FEW SEVERE THUNDERSTORMS MAY DEVELOP...MAINLY
AFTER 00Z WITH GUSTY WINDS AND HAIL A POSSIBILITY WITH STRONGER
CELLS. ANY CONVECTION THIS AFTERNOON AND EVENING MAY BRING LOCAL
MVFR CEILINGS AS THE AIRMASS CONTINUES TO MOISTEN. CAMP

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  82  52  82  48 /  30  20  20  20
CTB  72  48  68  45 /  30  20  30  30
HLN  87  56  86  55 /  20  10  10  10
BZN  86  48  86  47 /  20  20  10  10
WEY  76  39  77  41 /  20  20  20  20
DLN  84  49  84  49 /  20  10  10  10
HVR  80  51  77  50 /  30  30  30  20
LWT  80  51  78  48 /  30  30  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BLANK
LONG TERM....HOENISCH/KURDY
AVIATION...CAMP

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 10, 5:05 AM MDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT WED AUG 10 2005

MTZ008>015-044>055-111105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
505 AM MDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

THERE IS A SMALL CHANCE OF AN ISOLATED SEVERE THUNDERSTORM THIS
AFTERNOON AND EVENING...MAINLY OVER THE PLAINS.

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 10, 11:53 AM MDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1153 AM MDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       ROY                     47.33N 108.96W
08/10/2005  1.50 INCH        FERGUS             MT   TRAINED SPOTTER

            1.50 INCHES OF RAIN DURING EARLY MORNING THUNDERSTORMS

&&

WILLIAMSON DC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:14 PM MDTSevere Thunderstorm WarningTFXPondera46 min
Aug 9, 6:16 PM MDTSevere Thunderstorm WarningTFXMadison51 min
Aug 9, 6:18 PM MDTSevere Thunderstorm WarningTFXGlacier57 min
Aug 9, 6:59 PM MDTSevere Thunderstorm WarningTFXPondera40 min
Aug 10, 2:27 AM MDTSevere Thunderstorm WarningTFXChouteau65 min
Aug 10, 4:02 AM MDTSevere Thunderstorm WarningTFXFergus43 min
Aug 10, 7:56 AM MDTSevere Thunderstorm WarningTFXBeaverhead47 min
Aug 10, 2:01 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill47 min
Aug 10, 3:43 PM MDTSevere Thunderstorm WarningTFXBlaine77 min
Aug 10, 3:56 PM MDTSevere Thunderstorm WarningTFXBlaine43 min
Aug 10, 4:12 PM MDTSevere Thunderstorm WarningTFXBroadwater39 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.